Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 13, 2020Glasscock County, Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 13, 2020, 1:54 AM CDT for Glasscock County, Reagan County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2020, 1:54 AM CDT (06:54 UTC)
Expired
Mar 13, 2020, 2:18 AM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS54 KMAF 130654
SVRMAF
TXC173-383-130800-
/O.NEW.KMAF.SV.W.0002.200313T0654Z-200313T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
154 AM CDT Fri Mar 13 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Glasscock County in western Texas...
  Northeastern Reagan County in western Texas...

* Until 300 AM CDT.

* At 153 AM CDT, a severe thunderstorm was located 18 miles south of
  Garden City, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3148 10151 3166 10165 3183 10127 3152 10127
TIME...MOT...LOC 0653Z 239DEG 31KT 3160 10150 

HAIL...1.00IN
WIND...60MPH
 
$$

87
1 follow-up statement
511 
WWUS54 KMAF 130718
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
218 AM CDT Fri Mar 13 2020

TXC173-383-130727-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-200313T0800Z/
Glasscock TX-Reagan TX-
218 AM CDT Fri Mar 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3148 10151 3166 10165 3183 10127 3152 10127
TIME...MOT...LOC 0714Z 239DEG 31KT 3171 10129 

$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 12:44 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 13, 12:44 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1244 AM CDT Fri Mar 13 2020

.DISCUSSION...

Please see the 06z aviation discussion below.

&&

.AVIATION...

Line of SHRA/TSRA is currently pushing east into KMAF with SCT
SHRA across KCNM/KHOB. Activity will motion east over the next few
hrs with return to VFR for a period. Lowering CIGS forecast by
morning across KMAF/KHOB with MVFR to IFR conditions behind a weak
cold front. CIGS will slowly lift at all terminals by the
afternoon, but monitoring for developing TSRA beyond 19/20z at all
locations. With some discrepancy in guidance, holding off on
issuing tempo or prevailing TS until 12z update.

&&

PREV DISCUSSION... /issued 138 PM CDT Thu Mar 12 2020/

DISCUSSION...
Satellite shows an abundance of mid/high clouds across the area and
as a result SB instability will not be able build much, SB LI's
were around zero to -2 with ambient 7h-5h lapse rates poor-fair.
Still this evening/tonight a minor mid-level shrtwv trof will come
out from nrn MX into the Trans Pecos and PB resulting in
scattered SHRA/isold TSRA. High resolution models and 12Z NAM12
are in pretty good agreement that SHRA/TSRA will track ne from the
Davis Mtns into the PB, mostly between 03Z-09Z/Fri. A more
interesting set-up for severe storms exists Fri PM. The favored
area for storms will be dependent upon the frontal position, NAM12
has been a little farther s and w than GFS. The surface moisture
gradient will be poor, but a narrow axis of moderate instability
will form right along/behind said front, probably from far se SE
NM-wrn PB-sern PB-Lower Trans Pecos. Deep layer bulk shear will be
strong (80kts) and steering flow will favor storms to move ne. A
storm or 2 may ride along/close the boundary increasing potential
for a tornado or 2, not to mention large hail/strong winds. The
favored window for severe storms will be 21Z/Fri-09Z/Sat. The
frontal boundary will retreat newd into Fri night-Sat AM and then
push back to the s and into the Trans Pecos by Sun PM. Sat will be
a down day WRT storms, then the chance of SHRA/TSRA will start to
increase again Sun PM with the front returning and into Sun night
when a 65-70kt mid-level speed max comes out. PoPs will be high
Sun, but placement of the more robust convection is more
difficult, possibly Lower Trans Pecos/srn PB where better low-
level moisture will likely be found. Temps could be all over the
place thru Sun as a result of the boundary moving s, then n, then
s again. Fri will be cooler across the PB n of I-20 with highs in
the 60s and 70s and then cooler Sun with highs in the 60s,
possibly 50s across the northern areas, per NAM12? SW flow aloft
is forecast to remain active/wet Tue-Thur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  55  75  52 /  60  80   0  20
Carlsbad                       77  48  74  49 /  60  10   0  10
Dryden                         82  61  82  62 /  10  30   0  20
Fort Stockton                  82  56  77  58 /  20  40   0  20
Guadalupe Pass                 67  44  63  47 /  50  10   0   0
Hobbs                          70  48  72  47 /  60  40   0  10
Marfa                          76  46  75  48 /  10  10   0  10
Midland Intl Airport           72  55  76  53 /  40  70   0  20
Odessa                         73  54  76  53 /  40  60   0  20
Wink                           78  52  77  53 /  40  30   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/72
Hazardous weather outlook, Mar 12, 1:24 PM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
124 PM CDT Thu Mar 12 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
124 PM CDT Thu Mar 12 2020 /1224 PM MDT Thu Mar 12 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible late tonight, mainly across
the southeastern Permian Basin. Damaging winds are the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible across the area Friday
afternoon into Friday evening. Large hail and damaging winds are the
primary threats, and an isolated tornado cannot be ruled out. The
greatest risk for severe weather is currently across portions of
Southeast New Mexico, the Trans Pecos, and Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Friday afternoon and
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 13, 1:01 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
101 AM CDT Fri Mar 13 2020

TXZ061>063-068>070-130645-
Midland TX-Reagan TX-Crane TX-Ector TX-Glasscock TX-Upton TX-
101 AM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLASSCOCK...SOUTHEASTERN
ECTOR...NORTHERN REAGAN...SOUTHERN MIDLAND...SOUTHWESTERN HOWARD...
NORTHEASTERN CRANE AND NORTHERN UPTON COUNTIES UNTIL 145 AM CDT...

At 100 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Crane, moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spraberry, Midkiff and Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3140 10219 3165 10240 3209 10163 3150 10130
TIME...MOT...LOC 0600Z 240DEG 49KT 3152 10217

87
Special weather statement, Mar 13, 1:37 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
137 AM CDT Fri Mar 13 2020

TXZ052-053-063-130730-
Mitchell TX-Glasscock TX-Howard TX-
137 AM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...WESTERN
MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 230 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Garden City, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Forsan, Lake Colorado City State Park, Lake Colorado City and
Westbrook.

This includes Interstate 20 between mile markers 192 and 209.

LAT...LON 3209 10126 3195 10127 3188 10156 3202 10168
      3245 10103 3209 10072
TIME...MOT...LOC 0637Z 238DEG 43KT 3199 10153

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:01 AM CDTSpecial Weather StatementMAFGlasscock, Midland44 min
Mar 13, 1:20 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton40 min
Mar 13, 1:37 AM CDTSpecial Weather StatementMAFMitchell53 min
Mar 13, 6:32 PM CDTSpecial Weather StatementMAFCulberson13 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.